NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 1, 2016
Attention Deficit Hyperactivity Disorder
How does Adderal interact with asthma and allergy medications?
A very important question! Some asthma medications and ADHD medications can effect each other in negative ways. I have many patients who use both asthma and ADHD medications without any problems at all. You need to know what to look for and, if you have problems, work with your doctor to change things around.
The most common concern has to do with caffeine-like effects. That means things like an uncomfortably rapid pulse, mild nausea, tightness across the chest, eye twitches, neck pain from tight muscles near the spine, new or worsening sleep problems, agitation, headaches, anxiety, or even anger outbursts. This is a long list but most people who have a problem with caffeine-like effects only notice one or two of the symptoms.
The ADHD medications involved include mixed amphetamine salts (brand name Adderall); methylphenidate and dexmethylphenidate (many brand names including Ritalin, Metadate, Concerta, Methylin, Daytrana and Focalin), dexedrines and lisdexamfetamines (including Dexedrine, Dextrostat and Vyvanse) and atomoxetine (Strattera).
The asthma medications that can spur on the caffeine-like effects are many of the inhalers, particularly those that quickly help open up the breathing tubes (bronchi) in the lungs, and pills that contain decongestants. Decongestants themselves are not usually used for asthma but they are often combined with antihistamines and antihistamines help fight allergies. Since many people with asthma have allergies and allergies can make asthma worse, allergy medication is often thought of as asthma medication as well. Neither steroid inhalers nor any pills except theophylline are associated with these negative effects. Keep in mind that if you add caffeine to ADHD medications and/or asthma medications that give these symptoms, you'll feel even worse.
Anyone on two different medications or more should do exactly as you are doing, find out about possible interactions. Ask your doctor at the time s/he hands you the prescription. Ask the pharmacist again when you pick up the prescription. Then keep written track of when you started the medication and what other medications you take with it, until you know how you respond... at least several weeks.
The wise patient tries to learn what the medical profession knows, keeps in mind that there is much the medical profession does not know, and keeps a close eye on their own reactions.
I wish you the best.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati